Back to all discussions

Belly pain & bloating while on birth control, is this normal?

Hello - I was officially diagnosed with endometriosis two years ago after years of pain and discomfort. I typically take my pill continuously to skip my periods (3-4 months at a time). I haven’t had a period since January and I am dealing with severe abdominal pain, bloat (bigger than usual endo belly) and pain when I touch my lower abdomen. I have never had this specific type of pain and I recently switched birth control.

Is this considered something normal with endo or should I ask my doctor for a new BC? I’ve been on the new pill for 3 months and have otherwise had no adverse side effects.

  1. Hi @Mtarts762, Well let me first share my answer non-answer...unfortunately we cannot provide you with medical advice and say whether or not what you are experiencing may be from this new birth control. Also, as with any new or worsening symptom, be sure to discuss what you are experiencing with your doctor to rule out anything else.

    That being said, personally I do not experience pain when I get endo belly/bloating flares. I can say that is a symptom (endo belly) that has come & go for me over the years & typically (I think) connected to my diet. When I was switching BC pills years ago, my doctor reminded me to give it time (up to 3 months) which I understand you are at. So, I am sorry I cannot share personal experience specific to pain & endo belly possibly connected to BC, but maybe others from the community may be around to share their feedback. In the meantime, here is a resource you might like to check out here. Again, to be sure to discuss with your doc! Good luck & keep us posted!

    1. Thank you so much for sharing the resource page and for your reply!

      1. Hi , echoing what my lovely colleague said, I too cannot provide medical advice since I am a patient and can only speak from experience. Like you, I am on birth control that suppresses my periods, in my case, completely. I do experience bloat, and endo-belly issues. These I manage through my diet, but sometimes these issues happen randomly. Regarding the other discomfort you described, I have experienced it, and spoke to my doctor about it. I had tests done (ultrasounds and blood tests).

        With endometriosis there is nothing that is “normal”, other than what is normal to you. If to you, it doesn’t feel right, then have it checked out.
        Having said that, whenever I’ve switched hormones, it can take me up to 5 or 6 months for everything to settle, and feel completely OK.

        I would say, ask your doctor about the abdominal pain, and see if that can be looked at. If there is nothing to report, then maybe it’s a case of your body adjusting to the pill.

        I hope this helps – Jessie (team member)

        1. Hi , just wanted to check in and see how you were doing since your last post. Hopefully your doctor was able to answer your questions and get everything figured out.

          I will say from my personal experience, I do get belly pain when I am bloated. Especially if it is right around that time of the month, even if my pill is stopping my period from coming. Also, if I ate something that is just irritating my belly, that causes pain with the bloat as well. But I don't know if that pain is related to my BC or just endo in general.

          Of course, if you have questions, like everyone above me said, definitely speak with your doctor about the pill you are on and if it is that or something other. Hoping you did get some answers and you are feeling well today! Sending gentle hugs. -Kimberli (team member)

          or create an account to reply.